Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 109, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 4, 2002, 6:48 PM EDT for Moore County, North Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 6:48 PM EDT (22:48 UTC)
- Expired
- Jul 4, 2002, 7:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:55 PM EDT | Thunderstorm Wind 50 E | Robbins, NC | Trees and powerlines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
376 WUUS52 KRAH 042248 SVRRAH NCC125-042315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 648 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOORE COUNTY IN NORTH CAROLINA * UNTIL 715 PM EDT * AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF GLENDON...OR ABOUT 11 MILES NORTH OF CARTHAGE...MOVING SOUTH AT 10 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... ROBBINS GLENDON HIGHFALLS THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:20 PM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 4, 2:20 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EDT THU JUL 4 2002 PERSISTENCE FORECAST FOR FRIDAY. HEAT ADVISORY IS A FIRST PERIOD FORECAST PRODUCT SO WILL DEFER TO THE MIDNIGHT SHIFT FOR FRIDAY HEAT. MODELS ARE AGAIN ALL OVER THE PLACE IN THE DETAILS. AVIATION TAKES MCC VORTICITY OVER NORTH DAKOTA CURRENTLY AND DRIVES IT TO OUR NORTH BORDER BY SUNRISE SATURDAY. ETA DEVELOPS SURFACE LOW AND DEEPENS IT AS IT RETROGRADES SOUTHWEST FRIDAY. IN COMBINATION WITH ALLEGED EXPLOSION OF DIVERGENCE AT 200 MB 00Z SATURDAY...ETA READY TO SUCK THE WORMS OUT OF THE GROUND WITH LIFT. NGM TAKES SURFACE LIFT 00Z SATURDAY MORE TO COAST WITH UPPER DIVERGENCE OVER ASHEVILLE. MODELS WILL BE TRASHED FOR PERSISTENCE FRIDAY. WITH ETA SURFACE LOW TIGHTENING GRADIENT LATE FRIDAY IT IS FASTER PULLING THE COOL AIR IN FRIDAY NIGHT. FAVOR SLOWER NGM FOR NOW BUT COOLER AIR WILL STILL BEGIN TO REACH TO SOUTH BORDER BEFORE SUNRISE SATURDAY. LOWS TONIGHT UP SLIGHTLY FROM THIS MORNING. A DIP SATURDAY MORNING...MORE PRONOUNCED TO THE NORTH. IN THE EXTENDED...A SLOW WARMING TREND INTO THE EARLY WORK WEEK AND WILL ADD TINY CHANCE FOR AFTERNOON THUNDERSTORMS TO TUESDAY. STRONG FRONT FOR THIS TIME OF YEAR FORECAST WEDNESDAY. THIS WILL LIKELY BE TOO EARLY AND TOO COOL WHEN/IF IT DOES ARRIVE. WILL STAY ON THE WARM SIDE AND CONTINUE TO CONFINE RAIN CHANCES TO THE AFTERNOON INTO THURSDAY. .RAH...NONE... RLH
In the hours before
Local storm report, Jul 4, 3:43 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
343 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM NORTHWEST GREENSBORO NC .75 INCH HAIL
07/04/02 GUILFORDLocal storm report, Jul 4, 3:50 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
350 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM NORTHWEST GREENSBORO NC .75 INCH HAIL
07/04/02 GUILFORD
0350 PM GREENSBORO NC .75 INCH HAIL
07/04/02 GUILFORD I-40 AND WENDOVER AVLocal storm report, Jul 4, 5:22 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
522 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM GREENSBORO NC .75 INCH HAIL
07/04/02 GUILFORD
0410 PM NORTHWEST GREENSBORO NC WIND DAMAGE
07/04/02 GUILFORD TREES DOWN ON BUNCH ROAD
AND ON STANLEYVILLE ROAD.
DGSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:59 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 31 min |
| Jul 4, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 25 min |
| Jul 4, 4:04 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 26 min |
| Jul 4, 4:08 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 22 min |
| Jul 4, 4:48 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 27 min |
| Jul 4, 5:40 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 20 min |
| Jul 4, 6:24 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 36 min |
| Jul 4, 6:26 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 34 min |
| Jul 4, 6:34 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 26 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.